Minnesota, 2025

Damaging Wind in Minnesota, August 21, 2025

August 21, 2025 · NWS ABR · 1 event in 1 county or zone

Strong storms moving through western Minnesota produced high winds northwest of Ortonville, damaging trees at a farmstead near Thielke and Bentsen Lakes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Strong storms moving through western Minnesota produced high winds northwest of Ortonville, damaging trees at a farmstead near Thielke and Bentsen Lakes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 21, 6:04 PM CST, 20 minutes earlier. Its key messages:

  • The passage of a low pressure system and cold front late this afternoon through tonight will bring a 40 to 70 percent chance of precipitation, with a slight risk (level 2 out of 5) of severe storms.
  • There is the potential for multiple rounds of storms in eastern South Dakota, across locations that have recently experienced flooding. A flood watch has been posted for these areas.
  • Temperatures Saturday through Tuesday of next week will run about 10 to 15 degrees below normal, meaning highs is the 60s and 70s with lows in the 40s and 50s.
Area forecast discussion, Aug 21, 6:04 PM CST, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
704 PM CDT Thu Aug 21 2025

.KEY MESSAGES...

- The passage of a low pressure system and cold front late this
  afternoon through tonight will bring a 40 to 70 percent chance
  of precipitation, with a slight risk (level 2 out of 5) of
  severe storms.

- There is the potential for multiple rounds of storms in eastern
  South Dakota, across locations that have recently experienced
  flooding. A flood watch has been posted for these areas.

- Temperatures Saturday through Tuesday of next week will run
  about 10 to 15 degrees below normal, meaning highs is the 60s
  and 70s with lows in the 40s and 50s.

&&

.UPDATE...
Issued at 642 PM CDT Thu Aug 21 2025

See below for an aviation forecast discussion for the 00Z TAFs.

&&

.DISCUSSION...
Issued at 332 PM CDT Thu Aug 21 2025

Boundary has slid past Aberdeen and Pierre and continues to head
south. Surface observations paint a complicated picture south of the
boundary, with two areas where we have southwesterlies and
southeasterlies providing a little extra surface convergence, up the
James valley and along the SD/MN state line...before a rapid shift to
southwesterlies occurs just ahead of the front. So multiple degrees
of surface convergence, below an upper ridge that is getting
squashed southwards as a pair of waves top it. The first ends up
over the northeast CWA this afternoon, the second coming in from the
west later this evening/overnight. This means we will also be
dealing with multiple periods of storm initiation and evolution.

The focus for this afternoon is up in the eastern CWA (NE SD/WC MN).
700mb temperatures are coming in just a tad cooler, and there is a
subtle minimum up that way in the NAM. Surface based convection off
the boundary is being generated by several CAMS out that way, and
the environment features 0-6km shear up to 35kts to 40-45kts with
about 3 to 4k j/kg mlcape (RAP/NAM lower ranges/higher ranges
respectively). HREF/NSSL WRF has a sig tor parameter up to 1 and the
NAM closer to 2-3 up that way as well, thanks to 0-1 SRH near 100.
LCLs are also in a local minimum of 2kft or less. Again, this is all
contingent IF we can actually break the cap.

Where all these ingredients come together and the CAMS generate
convection is very localized, whereas farther down the boundary to
the southwest is much less favorable for surface based storms with
diminishing shear and cape values and CAM consistency. Still cant
rule out enough ascent ahead of the ND wave for elevated convection
and a hail/wind threat. And, as I write this, the 18Z NAM 4km gets
pretty aggressive over the next few hours, so theres that as well.

As we move forward into the evening, CAMS get more aggressive with
convective coverage, owing to the low level jet of about 30kts
focused into the southern portions of the CWA, that is Pierre,
Miller, Redfield and Watertown areas.  Shear increases to about
40kts so cells could take on supercell characteristics, and a
shallow boundary layer could aid the wind threat. Additionally, an
east west line, with westerly flow aloft means the potential for
training storms along the low level jet focus area that shifts very
little during the 03-09Z timeframe.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 642 PM CDT Thu Aug 21 2025

Terminals KABR,KATY,KPIR,KMBG

VFR conditions throughout the TAF valid period, but thunderstorms
are the main focus. Best confidence is out towards KATY this
evening before the potential for late evening through overnight
storms take over. Between ~04Z and 14Z thunderstorms are possible,
mainly across the KPIR/KATY terminals. Can't rule out an isolated
shower/storm late tonight at KMBG/KABR as well. Post-frontal winds
will become northerly at KATY overnight leaving all four TAFS in a
northerly wind with gradually drying conditions during the Friday
morning hours.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Friday morning for SDZ018>023.

     Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for SDZ033-
     035-045-048.

MN...None.
&&

UPDATE...10
DISCUSSION...07
AVIATION...10
Hazardous weather outlook, Aug 21, 12:44 PM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
144 PM CDT Thu Aug 21 2025

MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-221845-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-Stanley-Sully-
Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Late afternoon and evening thunderstorms come with a slight (2 out of 5)
risk, mainly for large hail and damaging winds. We also cant rule
out an isolated tornado up in far northeast South Dakota and western
Minnesota either. Another round of storms is possible as the boundary
shifts south overnight mainly along and south of highway 212 with a
continuation of a large hail/high wind risk. A third round of storms
is then expected to come in from the west during the early morning
hours Friday. Overall a marginal (1 out of 5) risk of severe weather
with this round.

With the potential for multiple rounds of storms, heavy rain and
flooding is not out of the question, especially in areas hard hit
and saturated from this summers rains. The primary focus area of
concern is along and south of highway 212 in eastern South Dakota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

SDZ003-004-009-015-221845-
Corson-Campbell-Walworth-Dewey-
144 PM CDT Thu Aug 21 2025 /1244 PM MDT Thu Aug 21 2025/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...This afternoon and tonight.

Showers and weak storms will pass through north central South Dakota
during the afternoon and a second round early Friday morning. Aside
from lightning, the risk for severe weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

07

In the hours before

Local storm report, Aug 21, 4:47 PM CST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
547 PM CDT Thu Aug 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     Tornado          4 W White Rock          45.92N 96.66W
08/21/2025                   Roberts            SD   CO-OP Observer

            Estimated location of a tornado on the
            ground.

&&

SD

The radar

The Aberdeen radar (KABR), 158 km away, was scanning. The volume nearest the first event began at 00:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Big Stone

When
August 21, 6:24 PM CST
Where
Big Stone County, 5.07 mi NE of Ortonville
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.380, -96.390

A trained spotter surveying for damage reported multiple trees topped, uprooted or damaged at a farmstead northeast of Ortonville. Minor structural damage to a small grain bin and outbuilding included shingles torn from the roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291966.